Alert archive / Kentucky / Flash Flood Watches in 2007

Flash Flood Watch 2, NWS Charleston, WV

May 4, 20074 counties in Kentucky

NWS Charleston, WV issued this flash flood watch at May 4, 2007, 6:16 PM EDT for 4 counties in Kentucky. It took effect at May 5, 2007, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 4, 2007, 6:16 PM EDT (22:16 UTC)
In effect from
May 5, 2007, 2:00 AM EDT
Expired
May 5, 2007, 1:50 AM EDT
In force
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KRLX 042216
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT FRI MAY 4 2007

VAZ003-004-WVZ024-033-042330-
/O.CAN.KRLX.FF.A.0001.000000T0000Z-070505T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON-BUCHANAN-MINGO-MCDOWELL-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...
WILLIAMSON...WELCH...GARY...WAR
616 PM EDT FRI MAY 4 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST
VIRGINIA HAS BEEN CANCELLED. HEAVIER RAINS ARE REMAINING TO THE
WEST OF THE REGION.

$$

KYZ101>103-105-050615-
/O.NEW.KRLX.FF.A.0002.070505T0600Z-070505T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
616 PM EDT FRI MAY 4 2007

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST KENTUCKY...
  INCLUDING THE FOLLOWING AREAS...BOYD...CARTER...GREENUP AND 
  LAWRENCE KY.

* FROM 2 AM EDT SATURDAY THROUGH SATURDAY AFTERNOON

* AN AREA OF THUNDERSTORMS AND SHOWERS IS EXPECTED TO ORIENT
  ITSELF FROM NORTH TO SOUTH OVER PORTIONS OF NORTHEAST KENTUCKY
  AND SOUTHEAST OHIO LATE FRIDAY NIGHT INTO SATURDAY MORNING. THIS
  MAY ALLOW NUMEROUS STORMS TO DROP REPEATED MODERATE TO HEAVY
  RAINS OVER THE SAME AREAS IN THE AFFECTED COUNTIES.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$
1 follow-up statement
000 
WGUS61 KRLX 050550
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
150 AM EDT SAT MAY 5 2007

KYZ101>103-105-050700-
/O.CAN.KRLX.FF.A.0002.070505T0600Z-070505T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
150 AM EDT SAT MAY 5 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST KENTUCKY HAS
BEEN CANCELLED. RAINFALL TODAY IS NOT EXPECTED TO CAUSE HIGH
WATER...THEREFORE THE WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 4, 3:09 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 4, 3:09 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
309 PM EDT FRI MAY 4 2007

.SYNOPSIS...
A WARM FRONT JUST TO OUR SOUTH WILL DRIFT NORTHWARD INTO CENTRAL WEST
VIRGINIA TONIGHT...THEN DROP SOUTHWARD AS A COLD FRONT SATURDAY
AFTERNOON. HIGH PRESSURE BUILDS IN SUNDAY DOMINATING INTO MID WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
FLASH FLOOD WATCH CONTINUES FOR FAR SOUTHERN AREAS THROUGH EARLY
THIS EVENING.

WARM FRONT TO OUR SOUTH WILL DRIFT ONLY VERY SLOWLY NORTHWARD
TODAY...GETTING INTO FAR SOUTHERN AREAS LATER THIS AFTERNOON. HAVE
CONFINED POPS TO THIS BOUNDARY AND SOUTHWARD...THAT IS...ACROSS
THE SOUTHERN COAL FIELDS OF WEST VIRGINIA AND SOUTHWEST VIRGINIA
THIS AFTERNOON. DYNAMICS ARE NOT FAVORABLE TO SUPPORT OVERRUNNING
ACTIVITY TO THE NORTH OF THE FRONT. WITH CLOUDS PUSHING MORE
SLOWLY NORTHWARD THIS AFTERNOON...HAVE INCREASED SUNSHINE AND MAX
TEMPS BY A COUPLE OF DEGREES ACROSS THE NORTH. AM CONCERNED FOR
POTENTIAL WATER PROBLEMS ACROSS THE FAR SOUTHERN COAL FIELDS THIS
AFTERNOON IF GOOD THUNDERSTORM ACTIVITY GETS GOING...SO HAVE
ISSUED FLASH FLOOD WATCH THROUGH EARLY THIS EVENING.

ALTHOUGH FAIRLY SIMILAR IN THE MASS FIELDS WITH THE UPPER
LOW...GENERALLY PREFER THE GFS OVER THE NAM WITH THE QPF
FIELD...KEEPING THE GOOD STUFF SOMEWHAT MORE SUPPRESSED. UPPER
LOW OVER THE MID MISSISSIPPI VALLEY WILL LIFT OVER THE SHORT WAVE
UPPER RIDGE IN PLACE OVER THE GREAT LAKES AND OHIO VALLEY...THEN
DROP SOUTH AND EAST ACROSS AREA ON SATURDAY. SO...I BELIEVE THE
NAM IS TOO AGGRESSIVE IN PULLING THINGS TOO FAR NORTH. HOWEVER...DO
PREFER THE MILDER MET TEMP GUIDANCE DUE TO THE CLOUDS AND HIGHER
DEW POINTS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
WEAK WAVE COMING ACROSS RIDGE AND SLIDING TO THE SOUTHEAST ON
SATURDAY NIGHT WILL TAKE PRECIPITATION QUICKLY SOUTHEASTWARD.  HIGH
PRESSURE BUILDING IN FROM THE NORTHEAST WILL BRING A GOOD DRY
ATMOSPHERE WHICH SHOULD MEAN FEW CLOUDS SUNDAY THROUGH MONDAY.  WITH
THE ABUNDANT SUN HAVE GONE A FEW DEGREES ABOVE MAV HIGH TEMPERATURE
FORECAST FOR MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PATTERN FOR THE EXTENDED LOOKS LETHARGIC...WITH CUT OFF LOW HANGING
UP OFFSHORE THE CAROLINAS...AND ANOTHER AMPLIFIED TROUGH OVER THE
CENTRAL TO HIGH PLAINS. FOR US...A STUCK PATTERN MEANS PERSISTENT
HIGH PRESSURE...SURFACE HIGH FROM THE MID ATLANTIC TO NEW
ENGLAND...AND RIDGING ALOFT DRIFTING IN FROM THE WEST. ABOVE NORMAL
TEMPS EXPECTED TUE-THU...THOUGH CONTINUED GOOD RADIATIVE COOLING
MONDAY NIGHT. SLIGHTLY MORE LOW LEVEL MOISTURE DURING FOLLOWING
NIGHTS...AS LIGHT RETURN FLOW ENSUES...THUS NOT QUITE AS COOL THEN.

IN THE MODELS...THE WESTERN UPPER TROUGH EVENTUALLY MERGES INTO THE
FASTER NORTHERN FLOW...AND DRAGS A FRONT OUR WAY. AGREE WITH HPC ON
KEEPING ONLY LOW CHANCE POPS FOR SOME OF THE CWA ON THURSDAY /ALONG
SOME SORT OF A WEAK STATIONARY OR WARM FRONTAL BOUNDARY AHEAD OF
SYSTEM/...WITH PEAK POPS DELAYING UNTIL COLD FRONT FRIDAY. I WOULD
NOT BE SURPRISED IF FUTURE MODEL RUNS PUSH THIS OFF EVEN FURTHER IN
TIME.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CLOUDS CONTINUE TO DRIFT NORTHWARD THIS AFTERNOON AS WARM FRONT
TO OUR SOUTH LIFTS VERY SLOWLY NORTHWARD. ALL SHOWERS/THUNDERSTORMS
STILL CONFINED ACROSS OUR FAR SOUTHERN AREA EARLY THIS AFTERNOON.
EXPECT VFR CEILINGS (4000-8000 FOOT) NOW IN THE SOUTH TO SLOWLY
SPREAD NORTH THIS AFTERNOON...EXCEPT MVFR TO IFR WILL CONTINUE ON
EAST FACING SLOPES OF MOUNTAINS INCLUDING BKW. LOOK FOR CONDITIONS
TO SLOWLY DETERIORATE TONIGHT AS SHOWERS OVERSPREAD THE AREA FROM
THE SOUTH...AND CONTINUE ACROSS MOST OF THE AREA ON SATURDAY. AS
THE SHOWERS ARRIVE...CEILINGS AND VSBY WILL LOWER TO GENERAL
MVFR...BUT IFR IN THE MOUNTAINS. MOST OF THE THUNDERSTORM ACTIVITY
WILL BE SOUTH OF A HTS-CRW-BKW LINE...BUT WILL MENTION CB IN
CLOUDS FOR THESE 3 TERMINALS ON SATURDAY.

NO SIGNIFICANT WEATHER SUNDAY THROUGH WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ024-033.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...AAR
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, May 4, 12:13 PM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1213 PM EDT FRI MAY 4 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032-
034>040-046-047-051615-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
1213 PM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-033-051615-
DICKENSON-BUCHANAN-MINGO-MCDOWELL-
1213 PM EDT FRI MAY 4 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

Nearby

Flash Flood Watches in Kentucky, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.